West Virginia, 2017

Damaging Wind in West Virginia, August 4, 2017

August 4, 2017 · NWS RLX · 1 event in 1 county or zone

In the unstable air ahead of a strong cold front, showers and thunderstorms formed across the middle Ohio River Valley on the afternoon of the 4th. Most of the storms were just general summer time thunderstorms, however one did pulse up and produce some minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the unstable air ahead of a strong cold front, showers and thunderstorms formed across the middle Ohio River Valley on the afternoon of the 4th. Most of the storms were just general summer time thunderstorms, however one did pulse up and produce some minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 1:45 PM EST, 3 hours earlier.

Area forecast discussion, Aug 4, 1:45 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Charleston WV
245 PM EDT Fri Aug 4 2017

.SYNOPSIS...
Scattered showers and thunderstorms this afternoon and evening, some
strong, ahead of a cold front. Cooler and less humid Saturday.
Another system late Sunday and Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 220 PM Friday...

Models are in decent agreement on the mass and wind fields.
They are progressive with the cold front moving across the area
late this afternoon and tonight, with dry and cool Canadian
high pressure rapidly building behind the front tonight and
Saturday. Convection ends from west to east with the front,
ending in the mountains shortly after midnight. A few of the
storms will produce strong gusty winds and heavy rain this
afternoon and evening. There will be some clearing in the west
with drier air moving in early tonight, but clouds will hang
tough tonight in the east, especially in the mountains with some
upslope cold advection. For Saturday, things improve rapidly by
mid morning as high pressure takes complete control, with
plenty of sunshine for much of the day, especially west and
central sections.

So, given this general overview, the main forecast problem is
timing the main band of storms that have formed along the front
at 18Z just to the west of our Ohio and Kentucky counties. We
look for the front to reach the Ohio River by 8 PM, central
West virginia by 10 PM, and exiting the mountains by 1 AM.
Given the typical tendency for these lines, once matured, to
accelerate off the front, will give a 2-3 hour period for this
main band to move across a particular area, leaning on a
possible earlier time for the leading edge of the line.

Temperature will be well below normal later tonight and on
Saturday, with lows in the 50s and high in the 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 245 PM Friday...

As the high pressure slides eastward, moisture from the next system
will arrive Sunday or Sunday night. Models continue to struggle with
the timing of this system and the associated cold front Monday or
Monday night. This leads to low confidence on the beginning and
back side of this system.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 245 PM Friday...

Cooler air can be expected behind this system for Tuesday. Models
once again vary considerably with the timing of the return moisture
Wednesday into Thursday, with moisture then remaining through the
work week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z Friday thru 18Z Saturday...

As of 145 PM Friday...

Prefrontal showers with embedded TSTMS will keep scattered TSTMS
across the area well ahead of a cold front, then the line of
TSTMS with the cold front will move east across the area this
afternoon and early tonight. Timing has the front around the
Ohio River around 23Z, central WV around 01Z, and exiting the
mountains around 05Z. Due to some uncertainty, will have a 2-3
hour period with the main line affecting the major TAF sites
from west to east this afternoon and early tonight. Gusty
southwest winds this afternoon, and a brief very gusty west wind
possible at the onset of the main line of storms, becoming west
winds 3 to 8 KTS behind the front. Showers and storms will end
quickly with frontal passage.

Ahead of the front, generally VFR ceilings, briefly lowering to
IFR in some of the heavier showers and storms, then occasional
MVFR/IFR in the line of storms with the front. Behind the front,
mainly VFR SCT_BKN 3500-5000 feet west of a CRW-CKB line, but
becoming MVFR/IFR ceilings east of the line by 06Z, especially
in the mountains affecting BKW and EKN. Look for MVFR/IFR fog
09Z-12Z in the more protected river valleys, affecting EKN,CRW,
and BKW.

For Saturday, clearing from west to east in the morning, and by
16Z mainly SCT stratocu 4000-6000 feet AGL. west winds 5 to 10
KTS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Low to Medium

ALTERNATE SCENARIOS: Timing of shra/tsra may vary from
forecast. MVFR/IFR cigs tonight could be more widespread than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    M
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    M    M    L
EKN CONSISTENCY  H    H    H    H    L    M    M    M    H    H    H    L
PKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    M    M    M    M    H    M    M    H    L

AFTER 18Z SATURDAY...
IFR possible in stratus and perhaps fog Sunday morning, rain
Sunday night and Monday, and fog and stratus late Monday night
into Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JMV
NEAR TERM...JMV
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JMV
Hazardous weather outlook, Aug 4, 2:26 AM EST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
326 AM EDT Fri Aug 4 2017

OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-
519>526-050730-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
326 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms today. Damaging winds
are the primary hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>518-050730-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
326 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms today. Damaging
winds are the primary risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 4, 11:24 AM EST, 5 hours 21 minutes before
Special Weather Statement National Weather Service Charleston WV
     1224 PM EDT FRI AUG 4 2017

OHZ076-WVZ010-011-041700-
Washington-Pleasants-Tyler-
1224 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
NORTHERN PLEASANTS AND NORTHWESTERN TYLER COUNTIES...

At 1224 PM EDT, a strong thunderstorm was located near Marietta,
moving northeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Marietta, St. Marys, Sistersville, Belmont, Newport, Matamoras,
Friendly, Fly, Arvilla, Point Lookout, New Matamoras and Willow
Island.

This includes Interstate 77 in Ohio between mile markers 1 and 3.

LAT...LON 3959 8127 3958 8127 3957 8104 3954 8104
      3957 8100 3956 8094 3946 8101 3934 8126
      3935 8136 3937 8140 3939 8141 3941 8144
      3945 8144 3959 8133
TIME...MOT...LOC 1624Z 231DEG 28KT 3942 8136

MEC
Local storm report, Aug 4, 1:44 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     TSTM WND DMG     RENO                    39.37N  81.40W
08/04/2017                   WASHINGTON         OH   TRAINED SPOTTER

            MULTIPLE TREES UPROOTED IN RENO. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER RLX1700620

COOPER
Special weather statement, Aug 4, 3:18 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
418 PM EDT FRI AUG 4 2017

OHZ066-042045-
Perry-
418 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY COUNTY...

At 417 PM EDT, a strong thunderstorm was located near Bremen, or near
Somerset, moving northeast at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville and Junction
City.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3982 8217 3981 8207 3973 8208 3973 8202
      3971 8203 3965 8235 3968 8237 3974 8236
      3974 8240 3976 8240 3988 8216
TIME...MOT...LOC 2017Z 252DEG 27KT 3971 8233

25
Local storm report, Aug 4, 3:36 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             JUNCTION CITY           39.72N  82.30W
08/04/2017  E0.50 INCH       PERRY              OH   PUBLIC

            SOME HAIL... A BIT SMALLER THAN A DIME. ALSO SHEETS OF
            HEAVY RAIN.

&&

EVENT NUMBER RLX1700621

MZ
Special weather statement, Aug 4, 3:46 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
446 PM EDT FRI AUG 4 2017

OHZ066-067-042115-
Morgan-Perry-
446 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES...

At 446 PM EDT, a strong thunderstorm was located near New Lexington,
moving northeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
New Lexington, Shawnee, Crooksville and Junction City.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3981 8208 3977 8208 3977 8197 3965 8193
      3960 8235 3970 8236
TIME...MOT...LOC 2046Z 254DEG 32KT 3966 8230

25
Special weather statement, Aug 4, 4:26 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
526 PM EDT FRI AUG 4 2017

OHZ066-067-042200-
Morgan-Perry-
526 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND MORGAN
COUNTIES...

At 524 PM EDT, a strong thunderstorm was located near Shawnee, moving
northeast at 40 mph.

Wind gusts up to 50 mph and small hail are possible with this storm.

Locations impacted include...
McConnelsville, Malta, Corning, Bristol, Hemlock, Rendville,
Eagleport and Hackney.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3975 8170 3969 8164 3967 8164 3966 8162
      3961 8158 3953 8205 3955 8205 3956 8214
      3963 8219 3977 8190
TIME...MOT...LOC 2124Z 245DEG 38KT 3960 8209

25

The radar

The Pittsburgh radar (KPBZ), 127 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 4, 4:45 PM EST
Where
Harrison County, 0.69 mi S of Shinnston
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.390, -80.300

Several diseased trees were blown down. One healthy pine tree was also taken down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705454.